Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Birmingham, AL

September 2, 20134 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 2, 2013, 5:19 AM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 5:19 AM CDT (10:19 UTC)
Expired
Sep 2, 2013, 8:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2557 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WGUS54 KBMX 021019
FFWBMX
ALC015-019-029-055-021330-
/O.NEW.KBMX.FF.W.0048.130902T1019Z-130902T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 AM CDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ETOWAH COUNTY IN NORTHEAST ALABAMA...
  NORTH CENTRAL CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 830 AM CDT

* AT 516 AM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING     
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN THE     
  PAST 1 TO 2 HOURS WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY 
ROADS WILL BECOME IMPASSABLE DUE TO HIGH WATER AND DRIVING IS NOT 
RECOMMENDED DURING THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3378 8536 3379 8564 3385 8580 3385 8605
      3386 8606 3386 8610 3390 8611 3390 8614
      3396 8617 3399 8619 3398 8624 3416 8624
      3419 8619 3420 8611 3420 8544

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:49 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 2, 3:49 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 AM CDT MON SEP 2 2013

.DISCUSSION...

THUNDERSTORMS HAVE BEEN STEADILY INCREASING IN AREAL COVERAGE
OVERNIGHT AS AS SHORT WAVE TROF DIGS SOUTHWARD ACROSS THE MID
MISSISSIPPI VALLEY REGION. BASED ON RADAR TRENDS HAVE RAISED RAIN
CHANCES SIGNIFICANTLY FOR TODAY ACROSS NORTH ALABAMA. THE STORMS
WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL. LOCALIZED FLOODING IS POSSIBLE. AS THE SURFACE FRONT
MOVES INTO NORTH ALABAMA LATER TONIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT...AND RAIN CHANCES MAY NEED
TO BE RAISED IN SOME AREAS BASED ON LATEST RADAR TRENDS. THE
SURFACE FRONT SHOULD BE NEAR THE I-59 CORRIDOR BY SUNRISE
TUESDAY...SO BEST CHANCE FOR RAIN WILL BE ALONG AND SOUTH OF I-59
DURING THE DAY ON TUESDAY. THE MODELS ARE NOT TAKING THE FRONT AS
FAR SOUTH AS PREVIOUS RUNS...WITH WEAKER NORTHERLY LOW LEVEL
ADVECTION. THE GFS MODEL EVEN KEEPS RAIN ACROSS THE I-85 CORRIDOR
WEDNESDAY THROUGH FRIDAY. THE ECMWF AND DGEX MODELS KEEP THE
DEEPER MOISTURE CLOSER TO THE COASTAL AREAS...SO KEPT A MOSTLY
RAIN FREE FORECAST...BUT DID INTRODUCE SMALL THUNDERSTORM CHANCES
TO THE EXTREME SOUTHEAST COUNTIES ON WEDNESDAY AS THE SURFACE
FRONT STALLS OUT NEAR MONTGOMERY. THE WEAKER ADVECTION BEHIND THE
FRONT TRANSLATES TO HIGHER SURFACE DEWPOINT TEMPERATURES WEDNESDAY
THROUGH FRIDAY...AND RAISED OVERNIGHT LOWS A FEW DEGREES.

A LOW CONFIDENCE FORECAST FOR THE UPCOMING WEEKEND. THE ECMWF
MODEL KEEPS A DRY NORTHWEST FLOW ALOFT DURING THIS TIME
PERIOD...WHILE THE GFS MODEL DEVELOPS AN UPPER TROF AXIS ACROSS
SOUTHEAST ALABAMA...AND BRINGS DEEPER MOISTURE NORTHWARD INTO
SOUTHEAST ALABAMA. PREVIOUS FORECAST TRENDED TOWARDS GFS
SOLUTION...AND DID NOT MAKE ANY SIGNIFICANT CHANGES.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

KANB HAS ALREADY DROPPED DOWN TO IFR THANKS TO A SATURATED
BOUNDARY LAYER FROM RAINFALL EARLIER IN THE DAY. EXPECT OTHER
LOCATIONS WILL REMAIN MVFR WITH THE POSSIBILITY OF BRIEF PERIODS
OF IFR CONDITIONS AT KTCL AND KTOI NEAR SUNRISE. THERE ARE
CURRENTLY A FEW ISOLATED THUNDERSTORMS JUST NORTH OF THE I-85
CORRIDOR. HOWEVER...THIS ACTIVITY SHOULD REMAIN TOO ISOLATED TO
MENTION IN THE TAFS. THIS ACTIVITY WILL BE MONITORED OVERNIGHT AND
AMENDMENTS WILL BE MADE IF NECESSARY. FOG SHOULD LIFT SHORTLY
AFTER SUNRISE GIVING WAY TO VFR CONDITIONS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TOMORROW AND HAVE ADDED VCTS TO ALL
OF THE TERMINALS EXCEPT FOR KTCL...WHERE MOISTURE WILL BE A BIT
LOWER.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     89  70  89  65  87 /  80  50  30  10  10
ANNISTON    91  71  89  67  88 /  70  50  30  10  10
BIRMINGHAM  90  73  90  69  89 /  60  50  30  10  10
TUSCALOOSA  93  73  92  70  90 /  50  50  30  10  10
CALERA      91  72  91  69  90 /  60  40  30  10  10
AUBURN      91  72  89  69  87 /  50  40  30  20  10
MONTGOMERY  93  73  91  72  92 /  40  40  30  20  10
TROY        93  72  90  71  89 /  50  40  40  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 2, 5:18 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 AM CDT MON SEP 2 2013

ALZ011>015-017>050-030300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
518 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOODING IS POSSIBLE THROUGH 9 AM THIS MORNING ACROSS THE
NORTHEAST COUNTIES OF CENTRAL ALABAMA.  HEAVY RAINFALL ASSOCIATED
WITH A SLOW MOVING LINE OF THUNDERSTORMS WILL PRODUCE RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS MORNING ACROSS THE NORTHEAST COUNTIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:39 AM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah111 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.